Washington, 2003

Heavy Snow in Washington, March 8 to 9, 2003

March 8 to 9, 2003 · NWS OTX · 2 events in 2 counties and zones

A Pacific storm system brought heavy snow accumulations to the mountains of northeast Washington. Over the eastern slopes of the Cascades 7 inches fell at Plain with 5 inches at Cashmere.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

A Pacific storm system brought heavy snow accumulations to the mountains of northeast Washington. Over the eastern slopes of the Cascades 7 inches fell at Plain with 5 inches at Cashmere. In the Northeast Mountains zone Northport received 5 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Mar 8, 9:00 PM PST, 1 hour earlier.

Area forecast discussion, Mar 8, 9:00 PM PST, 1 hour before
EASTERN WASHINGTON AND NORTH IDAHO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WASHINGTON
900 PM PST SAT MAR 8 2003

.SYNOPSIS...A MOIST PACIFIC WEATHER SYSTEM WILL SPREAD HEAVY
MOUNTAIN SNOW THROUGH THE REGION TONIGHT AND SUNDAY. IN THE
VALLEYS AND NORTHERN COLUMBIA BASIN LIGHT ACCUMULATIONS OF SNOW WILL
FALL TONIGHT AND EARLY SUNDAY MORNING BEFORE A WARM FRONT TURNS
PRECIPITATION TO RAIN SHOWERS WITH BREEZY AND MILD CONDITIONS DURING
SUNDAY AFTERNOON.

.DISCUSSION...
.TONIGHT THROUGH SUNDAY...EVENING SATELLITE INDICATES AN
UPPER LEVEL LOW PRESSURE APPROACHING THE PACIFIC COAST. A DEEP
FETCH OF SUB-TROPICAL MOISTURE FROM THE SOUTHWEST IS BEGINNING
TO FEED INTO THE OREGON COAST. MEANWHILE THE OLD WEST TO EAST
ORIENTED ZONAL MOISTURE FETCH WHICH HAS BEEN MENACING THE PULLMAN
AREA AND THE CENTRAL PANHANDLE MOUNTAINS FOR THE LAST COUPLE DAYS IS
NOW MOVING NORTHWARD OVER EASTERN WASHINGTON IN RESPONSE TO
INCREASINGLY SOUTHERLY MID AND LOW LEVEL FLOW IN ADVANCE OF THE
APPROACHING CLOSED LOW. SURFACE ANALYSIS INDICATES MODIFIED ARCTIC
AIR BLEEDING INTO THE EASTERN COLUMBIA BASIN THROUGH THE OKANOGAN
VALLEY. THIS AIR MASS IS ALSO SLOWLY INVADING FAR NORTH IDAHO THROUGH
THE PURCELL TRENCH. THE BOUNDARY BETWEEN THE COLD AIR MASS TO THE
NORTH AND THE WARMER LOWER COLUMBIA BASIN AIR MASS TO THE SOUTH
HASNT MOVED MUCH IN THE LAST 3 HOURS. DEFINING THIS BOUNDARY USING
DEW POINT DIFFERENCES AND PRESSURE GRADIENTS PLACES IT FROM WENATCHEE
TO MOSES LAKE THEN EAST TO LOOKOUT PASS, IDAHO. MOISTURE IS
ENHANCING INTO SHOWERS ALONG THIS FRONT. SNOWING LAST HOUR AT
WENATCHEE WHILE SNOW HAS TURNED TO RAIN SHOWERS AT PULLMAN IN THE
WARM SECTOR.

FOR THE REST OF TONIGHT EXPECT RAIN SHOWERS SOUTH OF THE FRONT AND
PREDOMINANTLY LIGHT SNOW SHOWERS NORTH OF THE FRONT WITH LITTLE
MOVEMENT OF THE FRONT UNTIL MORNING. TEMPERATURES SOUTH OF THE FRONT
WILL PROBABLY WILL NOT DECREASE MUCH MORE FROM WHERE THEY STAND NOW.
NORTH OF THE FRONT EVAPORATIVE COOLING AS INITIAL PRECIPITATION FALLS
INTO THE DRY NEAR SURFACE AIR MASS WILL DECREASE TEMPERATURES A FEW
DEGREES FURTHER...WELL INTO THE PREDOMINANTLY SNOW TEMPERATURE
ZONE...THEN HOLD FOR THE REST OF THE NIGHT. PRECIPITATION SHOWERY AND
OCCASIONAL IN NATURE WITH LIGHT ACCUMULATIONS OF SNOW MAINLY ON
GRASSY SURFACES. BY DAWN THE DEEP MOISTURE FETCH REACHING THE OREGON
COAST WILL CREST THE CASCADES AND NOSE INTO THE COLUMBIA BASIN. THIS
WILL PRODUCE MORE WIDESPREAD AREAS OF RAIN AND SNOW THROUGHOUT THE
REGION AND BEGIN THE MAIN PERIOD OF HEAVY ACCUMULATING MOUNTAIN SNOW.
THE INCREASING SOUTHWESTERLY MID LEVEL FLOW WILL ALSO SERVE TO
FINALLY FORCE THE STALLED WARM FRONT INTO THE NORTHERN MOUNTAINS FOR
A CHANGE-OVER TO MAINLY RAIN THROUGHOUT THE COLUMBIA BASIN. BREEZY
CONDITIONS TO DEVELOP IN THE WARM SECTOR BY AFTERNOON WITH MIXING
DRAWING STRONGER WINDS ALOFT TO THE SURFACE AND ASSOCIATED ADIABATIC
WARMING SENDING BASIN LOCATION HIGH TEMPERATURES BACK INTO
THE MID 40S NORTH AND NEAR 50 IN THE SOUTHERN STATIONS OF THE
FORECAST AREA. ALL CURRENT HIGHLIGHTS WILL CONTINUE WITH NO
CHANGES. MINOR UPDATES TO CURRENT ZONES FORTHCOMING TO TWEAK
TEMPERATURE AND PRECIPITATION NATURE FIRST TWO PERIODS. /FUGAZZI

...THE INFORMATION IN THIS PRODUCT CONCERNING WARNINGS AND FORECASTS
IS VALID ONLY AT THE TIME OF ISSUANCE. THE LATEST WARNING AND
FORECAST INFORMATION WILL BE FOUND IN THE APPROPRIATE PRODUCTS...

GEG 032/048/034/046/031/049 663223
COE 031/046/033/045/028/048 664223
PUW 032/047/035/046/033/050 663223
LWS 035/053/037/054/036/055 654223
CQV 029/044/028/047/026/047 784333
SPT 027/040/032/045/024/042 784332
WWP 029/041/033/044/025/040 985532
MWH 035/052/034/050/036/051 552213
EAT 032/050/034/048/034/051 662223
OMK 023/041/032/046/030/049 873223

.OTX...WINTER STORM WARNING THROUGH SUNDAY FOR ID ZONES 1 AND 4 AND
        WA ZONES 37...38 AND 43.
    ...WINTER WEATHER ADVISORY FOR SNOW THROUGH SUNDAY FOR WA ZONE
       42.
Hazardous weather outlook, Mar 8, 2:55 PM PST, 7 hours 5 minutes before
IDZ001>004-026-027-WAZ031>038-041>044-091430-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
255 PM PST SAT MAR 8 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WASHINGTON AND NORTH
IDAHO

.DAY ONE...TODAY

THE FOLLOWING WATCHES, WARNINGS AND ADVISORIES ARE IN EFFECT:

  ...WINTER STORM WARNING THROUGH SUNDAY FOR THE CENTRAL
     PANHANDLE MOUNTAINS...
  ...WINTER STORM WARNING THROUGH SUNDAY FOR THE NORTHERN PANHANDLE,
     NORTHEAST MOUNTAINS, OKANOGAN HIGHLANDS...
  ...WINTER STORM WARNING THROUGH SUNDAY FOR THE OKANOGAN VALLEY...
  ...WINTER WEATHER ADVISORY FOR SNOW THROUGH SUNDAY FOR THE EAST SLOPES
     AND THE NORTH CASCADES...

   FOR FURTHER DETAILS SEE THE LATEST WEATHER BULLETIN
   WWUS46 KOTX WSWOTX.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SHOWERY CONDITIONS ARE EXPECTED LATE SUNDAY INTO MONDAY WITH
ADDITIONAL MOUNTAIN SNOW EXPECTED.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heavy snow. Local standard time, as filed.

Heavy Snow, W Okanogan/C&w Chelan

When
March 8, 10:00 PM PST to March 9, 2:00 PM PST
Where
W Okanogan/C&w Chelan forecast zone
Reported by
TRAINED SPOTTER

Heavy Snow, Stevens/Pend Oreille/X N Spokane

When
March 8, 10:00 PM PST to March 9, 5:00 PM PST
Where
Stevens/Pend Oreille/X N Spokane forecast zone
Reported by
TRAINED SPOTTER
Coordinates
48.184, -117.511 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2003Every state in 2003This day in weather historyWarnings in Washington, March 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5347503, 5347504.